Published online Jun 27, 2014. doi: 10.4254/wjh.v6.i6.448
Revised: May 7, 2014
Accepted: May 16, 2014
Published online: June 27, 2014
The use of triple therapy for hepatitis C not only increases the rate of sustained virological responses compared with the use of only interferon and ribavirin (RBV) but also leads to an increased number of side effects. The subject of this study was a 53-year-old male who was cirrhotic with hepatitis C virus genotype 1 A and was a previous null non-responder. We initially attempted retreatment with boceprevir (BOC), Peg-interferon and RBV, and a decrease in viral load was observed in the 8th week. In week 12, he presented with disorientation, flapping, fever, tachypnea, arterial hypotension and tachycardia. He also exhibited leucopenia with neutropenia. Cefepime and filgrastim were initiated, and treatment for hepatitis C was suspended. A myelogram revealed hypoplasia, cytotoxicity and maturational retardation. After 48 h, he developed bilateral inguinal erythema that evolved throughout the perineal area to the root of the thighs, with exulcerations and an outflow of seropurulent secretions. Because we hypothesized that he was suffering from Fournier’s Syndrome, treatment was replaced with the antibiotics imipenem, linezolid and clindamycin. After this new treatment paradigm was initiated, his lesions regressed without requiring surgical debridement. Triple therapy requires knowledge regarding the management of adverse effects and drug interactions; it also requires an understanding of the importance of respecting the guidelines for the withdrawal of treatment. In this case report, we observed an adverse event that had not been previously reported in the literature with the use of BOC.
Core tip: Triple therapy is a recently developed strategy for the treatment of hepatitis C that requires extensive knowledge of adverse effects and drug interactions. It also requires an appreciation of the importance of respecting the guidelines for treatment withdrawal. The case report presented here describes a serious adverse event associated with this new therapy that has not previously been reported in the literature. This finding emphasizes the importance of adequately managing patients according to international clinical protocols, and our study allows for an exchange of experience among experts in the conduct of real-life cases.